Maryland, 2021

Flooding in Maryland, March 24 to 25, 2021

March 24 to 25, 2021 · NWS LWX · 2 events in 2 counties and zones

Low pressure moved across the Delmarva Peninsula during the day on March 24th, bringing a steady rain to the region. There were a few instances of flooding across the forecast area as a result, particularly in central and southern MD.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure moved across the Delmarva Peninsula during the day on March 24th, bringing a steady rain to the region. There were a few instances of flooding across the forecast area as a result, particularly in central and southern MD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 24, 2:03 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 24, 2:03 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Wed Mar 24 2021

.SYNOPSIS...
Low pressure will begin to exit off toward the northeast this
evening. A stronger low will track through the Midwest Thursday
before passing through the Great Lakes Thursday night. The cold
front associated with the low will pass through Friday and high
pressure will return for Saturday. Another low and its
associated cold front will pass through Sunday and Canadian high
pressure will build overhead for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The WSR-88D radar has shown a fairly persistent axis of light to
moderate rainfall tracking along, and east of I-95. Given the
12Z sounding depicted a precipitable water value of 1.25 inches,
the atmosphere was ripe for some locally heavy rainfall. Based
on SPC sounding climatology page, this ranks very close to the
daily moving maxima. Through the remainder of the afternoon,
this precipitation axis will gradually shift eastward before
conditions improve by the early evening. Temperatures are not
expected to drop much given the extensive low clouds over a
majority of the region. Overnight lows will range from the mid
40s across the higher terrain, to the upper 40s to low 50s
elsewhere.

With ground moisture getting trapped underneath a forming
subsidence inversion, patchy dense fog is likely to form
overnight. This will particularly be the case across areas along
and east of I-95 that saw plenty of rainfall today. While winds
become calm, skies do remain mostly cloudy which would be one
inhibiting factor. However, the pattern and guidance do support
such formation so have such instances of fog possible by
after midnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Given a persistence of southwesterly flow aloft, clouds should
remain plentiful on Thursday, albeit with much warmer
temperatures. This is in response to a gradual rise in 500-mb
heights, as well as the shift to southerly low-level winds.
Expect well above average temperatures to overspread the area
with low 70s possible, locally into the mid 70s south of
Washington, D.C. and along areas of I-81. This quieter period
will be short lived as a dynamic shortwave passes off to the
west late Thursday night.

A compact shortwave currently spinning over northern Mexico is
forecast to accelerate northeastward during the next 24 to 36
hours. While the attendant surface cyclone track moves from St.
Louis into the Great Lakes, the associated cold front will bring
a strong wind field to the Mid-Atlantic region during the
overnight hours and into portions of Friday. Some pre-frontal
showers are likely, particularly over the Allegheny Front with
much lighter amounts than today's system. Intense 925-850 mb
southerly wind fields in the 50 to 60 knot range arrive ahead
of this trough before turning to southwesterly/westerly on
Friday morning and afternoon. As the Allegheny Front sits just
below this level, some of these higher wind gusts could easily
mix down. As a result, a High Wind Watch is in effect from 2 AM
until 5 PM Friday. Farther downstream, very gusty winds are
likely in the 35 to 45 mph range, perhaps locally higher. Winds
decrease in strength later into the evening, but conditions do
remain rather breezy.

The warmest day of the week will be Friday with high
temperatures possibly reaching the 80 degree mark from
Washington, D.C. southward. This is 15 to 20 degrees above
typical late-March numbers. Dry, gusty winds are to accompany
this along with increasing sunshine through the day. Heading
into the overnight, mild conditions continue.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An area of high pressure builds over the area Saturday before
sliding offshore late in the day. Saturday likely remains dry with
high temperatures 10-15 degrees above normal.

A cold front will move through the region Sunday. Models are in
decent agreement with the timing of the front passing through the
region late Sunday morning into the afternoon, but vary in regard to
how much moisture is associated with the front. The timing of the
front will be critical in determining if there are any thunderstorm
concerns with the frontal passage. The risk for thunderstorms at
this point looks to be primarily east of the Blue Ridge. Winds will
increase behind the front Sunday into Sunday night.

High pressure briefly builds over the region Monday before the next
system impacts the region late Tuesday into Wednesday, though models
vary with system evolution and timing.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Low ceilings have continued across all terminals in response to
the moisture laden atmosphere. Expect LIFR to IFR ceilings to
continue with some improvement to MVFR visibility as rain exits
to the east by later this afternoon. There may be a brief period
of MVFR ceilings this evening before conditions potentially
deteriorate overnight. Patchy dense fog is likely to form at
most of the area terminals, particularly from KDCA eastward
given all the earlier rainfall. Conditions should improve by
late Thursday morning, generally returning to VFR.

Strong winds will accompany a potent system passing to the west
late Thursday night into Friday. Southwest to westerly wind
gusts could approach 35 to 40 knots in places. There may be some
scattered showers along the cold front early Friday morning.
However, do expect VFR conditions to prevail through the day and
into Friday night.

VFR conditions Saturday with high pressure nearby and light winds.
Sub VFR conditions are possible at times Saturday night into Sunday
with the passage of the cold front and showers. Winds increase from
the west/northwest behind the front Sunday night.
&&

.MARINE...
While wind fields remain below SCA levels today, increasingly
gusty winds are likely by late Thursday into Friday. While gale
force winds should not be widespread, the potential will
continue to be monitored. The main limiting factor would be the
very warm temperatures on top of the chilly marine waters. These
sharp low-level temperature inversions may shield the marine
zones from the more intense wind gusts. Some residual breezes
could continue into Friday night leading to small craft
conditions.

Light winds Saturday as high pressure prevails. SCA level winds
become possible Saturday night into Sunday with the cold front
passage. SCA level winds could continue behind the front Sunday
night.

&&

.FIRE WEATHER...
Gusty winds are expected behind a cold front Friday morning
through Friday afternoon along with rapidly falling humidity
during this time. This may enhance the threat for the spread of
wildfires across areas to the west of Washington, D.C. Locations
off to the east have seen a soaking rain for much of the day.
Showers are likely Thursday night, especially west of the Blue
Ridge Mountains. Will have to monitor precipitation amounts
through Thursday night. If there are any areas where
precipitation amounts are lighter (<0.25"), then this will
significantly increase the threat for the spread of wildfires.
As of now, the best chance for this to occur is over the
Shenandoah Valley.

&&

.TIDES/COASTAL FLOODING...
While light onshore flow has continued today, tidal sites have
generally only maxed out to the Action Stage this afternoon.
The onshore flow will relax tonight, but it will increase again
Thursday into early Friday ahead of a cold front. This will
cause anomalies to increase, and minor tidal flooding is
possible near times of high tide. For now, the latest forecasts
lean toward caution stage vs minor flooding since the stronger
southerly flow may be brief before turning offshore later Friday
morning and afternoon.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...High Wind Watch from late Thursday night through Friday
     afternoon for MDZ001-501.
VA...High Wind Watch from late Thursday night through Friday
     afternoon for VAZ503.
WV...High Wind Watch from late Thursday night through Friday
     afternoon for WVZ501-503-505.
MARINE...None.

&&

SYNOPSIS...BJL/BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...CPB
AVIATION...BRO/CPB
MARINE...BRO/CPB
FIRE WEATHER...BJL/BRO
TIDES/COASTAL FLOODING...BJL/BRO
Hazardous weather outlook, Mar 24, 1:05 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
205 PM EDT Wed Mar 24 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-251815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
205 PM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Areas of dense fog are possible later tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated wind damage from gusty winds is possible late Thursday
night through mid-afternoon Friday. A Gale Warning will likely be
needed for portions of the waters during this time as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-251815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
205 PM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Areas of dense fog are possible later tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated wind damage from gusty winds is possible late Thursday
night through mid-afternoon Friday.

The gusty wind, combined with drying fuels and rapidly falling
humidity Friday afternoon, may result in an increased risk for
the rapid spread of fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-251815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
205 PM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Areas of dense fog are possible later tonight east of the
Allegheny Front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated wind damage from gusty winds is possible late Thursday
night through Friday afternoon. A High Wind Watch is in effect
from 2 AM until 5 PM Friday for higher elevations of the Allegheny
Front.

The gusty wind, combined with drying fuels and rapidly falling
humidity Friday afternoon, may result in an increased risk for the
rapid spread of fires, especially east of the Allegheny Front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, St. Mary'S

When
March 24, 4:28 PM EST to March 25, 12:18 AM EST
Where
St. Mary'S County, 0.87 mi SE of Great Mills to 0.23 mi SE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.220, -76.490

The stream gauge on the St Marys River near Great Mills reached flood stage during the specified timeframe, reaching a crest of 6.76 feet at 7:15 PM EDT. At 6 feet, Flat Iron Road begins to flood with water in some yards in Great Mills.

Flood, Anne Arundel

When
March 24, 5:10 PM EST to 5:44 PM EST
Where
Anne Arundel County, 0.76 mi NNE of Raynor Hgts to 0.74 mi NNE of Raynor Hgts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.230, -76.664

The stream gauge on the Patuxent River near Elkridge reached flood stage during the specified timeframe, reaching a peak of 16.08 feet at 5:30 PM EDT. At 16 feet, Hammonds Ferry Road floods and is closed at the Patapsco River. Backwater flooding likely also leads to the closure of Furnace Avenue in Elkridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949327, 949314.